Q: Do you have any tips on taking iron supplements? I have a mild deficiency and am on daily iron pills, which are giving me an upset stomach.
A: The side effects of iron supplements are typically caused by unabsorbed iron remaining in the gut, so anything that soaks it up should help. Don’t take them with tea or coffee, as these inhibit absorption; swallow with a small glass of orange juice as vitamin C enhances it.
Read Dr Mark Porter in Saga Magazine every month. Subscribe today.
New research suggests that less can mean more. Put simply, if you take a large dose of iron the body shuts down absorption to prevent overload (too much is toxic). So it may be better to take supplements on alternate days.
However, it’s important to see your GP first before taking an iron supplement, to find out the cause of the deficiency. Never self-treat, as deficiency can be a sign of bleeding that needs further investigation.
How much iron do I need?
|More advice from Dr Mark Porter...
The opinions expressed are those of the author and are not held by Saga unless specifically stated.
The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.